Alert archive / Virginia / Special Weather Statements in 2021

Special Weather Statement, NWS Blacksburg, VA

July 10, 2021Pulaski County, Virginia

NWS Blacksburg, VA issued this special weather statement at Jul 10, 2021, 7:52 PM EDT for Pulaski County, Virginia. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2021, 7:52 PM EDT (23:52 UTC)
Expired
Jul 10, 2021, 8:30 PM EDT
In force
38 min
Issued by
NWS Blacksburg, VA

County Pulaski County, VA

The radar

The Roanoke radar (KFCX), 43 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 11.9 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2021-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2021-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1182 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

323 
WWUS81 KRNK 102352
SPSRNK

Special Weather Statement
National Weather Service BLACKSBURG VA
752 PM EDT Sat Jul 10 2021

VAZ012-013-110030-
Pulaski-Wythe-
752 PM EDT Sat Jul 10 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN PULASKI AND EAST 
CENTRAL WYTHE COUNTIES...

At 752 PM EDT, a strong thunderstorm was located over Patterson. The
storm is nearly stationary.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Patterson...
Allisonia...
Grahams Forge...
and Draper.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3704 8083 3695 8059 3694 8060 3694 8063
      3691 8066 3691 8068 3690 8068 3685 8084
      3685 8086 3689 8092
TIME...MOT...LOC 2352Z 210DEG 4KT 3690 8080 

$$

RAB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jul 10, 5:59 PM EDT, 1 hour 53 minutes earlier.

Area forecast discussion, Jul 10, 5:59 PM EDT, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
559 PM EDT Sat Jul 10 2021

.SYNOPSIS...
A warm front will track north tonight ahead of low pressure
moving through the Ohio Valley. This will bring another round of
showers and thunderstorms to the region Sunday. Monday through
Thursday high pressure will cover the Mid Atlantic region and
the Carolinas, however the daily threat of showers and
thunderstorms will continue well into next week.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 559 PM EDT Saturday...

...Showers and storms slowly diminish this evening as a warm front
lifts into the area. Much of the same conditions can be expected
Sunday...

Our weather pattern for the remainder of the weekend will be reliant
upon a warm front/quasi-stationary boundary lifting in from the
Tennessee River Valley/Virginia State Line and a deepening trough
over the central Plains region. On top of this, we will have a
strengthening area of high pressure off the Atlantic coast which
will nudge our frontal boundary further north while fending off our
trough to the west keeping activity isolated to scattered heading
into early next week.

Currently as of 555PM radar remains fairly active with two areas of
concern. One line of showers and storms continues to cruise through
the Roanoke metro area points north and east toward Bedford,
Lynchburg, and Amherst. This complex is starting to lose it's
intensity though as it works into an environment with SBCAPEs of
500j/kg or less and 0-6 km bulk effective shear values less than 25
kts. The other area of concern is a lone thunderstorm diving down
out of the southern West Virginia Coalfields into the Clinch River
Valley. This storm looks to hold it's course into Tazewell, Smyth,
and western portions of Bland Counties where CAPEs continue to
remain around 1500 j/kg with 0-6km bulk effective shear values
upwards of 30 kts. Any of these storms are likely to produce
frequent lightning, heavy rainfall, and gusty winds through the rest
of this evening.

Storm activity will start to die down after sunset as we lose the
heating of the day and the atmosphere starts to turn over. A few
leftover showers are possible through the overnight with the
boundary nearby. Areas where we see rain due have a chance at some
patchy dense fog overnight with lows in the low to mid 60s in the
west with mid to upper 60s out east. Dewpoint values will also
remain on the muggy side of things in the mid to upper 60s.

By Sunday, the front starts to push north and west of our area.
Despite being in the warm sector with dewpoints back around 70
degrees the better forcing will be found to the north across the
Delmarva back into north central West Virginia. 18z model sounding
from NAmnest and HRRR show a weakly capped environment with some dry
air aloft signifying scattered convection with the potential for
localized downburst. Current hi-res guidance continues to ping
MLCAPE values of 2000-2500 j/kg with steepening mid level lapse
rates of 6-7 degrees C/KM and bulk effective shear values of 25-30
kts.PWATS will also be on the order of 1.5 to 2.0 inches yielding
efficient rainfall from any convection that may develop. Per latest
model guidance confidence continues to increase in avoiding a
widespread severe weather event. A few storms are likely to be
strong with localized damaging winds and flash flooding concern
mainly along and west of the west of the Blue Ridge. A forecast very
similar to what we are seeing out there this evening. Storm activity
will wane by Sunday evening with the loss of daytime heating.

Confidence remains high for temperatures and winds. Moderate
confidence in regards to storm coverage and cloud cover with the
front nearby.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 130 PM EDT Saturday...

     Daily chances of showers and storms...

An area of upper level high pressure off the coast of the Carolinas
and an upper low/trough over the mid to upper Mississippi Valley,
will be the key players in the sensible weather across our region.
The position of the high and the low will help maintain a low level
flow of moisture off the Gulf of Mexico that will advect north, then
northeast into our region. While the best moisture will remain just
west of the region, there will be enough across our area so that
through daytime heating, we will see daily chances of afternoon and
early evening showers and storms across the region, especially
western sections.

Confidence in the above weather scenario is moderate to high.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 1245 PM EDT Saturday...

     Daily chances of afternoon showers and storms continue with a
cold front arriving Friday into Saturday...

During this portion of the forecast, a compact area of low pressure
will race eastward from the central Rockies. This feature will help
to eject eastward the upper trough that will have been nearly
stationary across the Mississippi Valley. This upper trough and its
associated cold front will move towards and then across our region.
This is a transition that will take place from Wednesday into
Friday. Then on Saturday, a shortwave trough on the southern end of
the cold front will head northeast across our region. The result
will be increasing chances of daily afternoon showers and storms
Wednesday through Friday, with the best potential for a more robust
coverage across the region on Saturday.

Temperatures through the period will average right around normal for
this time of the year. Low temperatures will inch slightly higher
each day thanks to increasing dew points, but high temperatures will
inch lower thanks to more cloud cover and precipitation potential.

Confidence in the above weather scenario is moderate to high.

&&

.AVIATION /22Z SATURDAY THROUGH THURSDAY/...
As of 215 PM EDT Saturday...

Scattered to broken VFR stratocumulus will lead to MVFR
ceilings and visibilities in -TSRA through this evening. This
will mainly affect the western mountains.

Mid level clouds will fill in overnight as a warm front lifts
from south to north across the area, and there may be some
sprinkles/isolated -SHRA around. Patchy MVFR to IFR fog is
likely late tonight into Sunday morning.

Average confidence for winds, ceilings and visibilities.

Extended Aviation Discussion...

Showers and thunderstorms will develop faster Sunday compared to
today with the region already in the warm sector. Showers and
thunderstorms will be stronger and may potentially have heavier
rain along and west of the Blue Ridge.

For Monday through Thursday, daily afternoon and evening
showers and thunderstorms will continue. On Monday and Tuesday
coverage will be more confined to the mountains.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AMS/SH
NEAR TERM...ET/SH
SHORT TERM...DS
LONG TERM...DS
AVIATION...SH
Hazardous weather outlook, Jul 10, 2:03 PM EDT, 5 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
203 PM EDT Sat Jul 10 2021

NCZ001>003-018>020-VAZ007-009>018-WVZ042>044-507-508-111815-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Yadkin-Tazewell-Smyth-Bland-
Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Mercer-
Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
203 PM EDT Sat Jul 10 2021

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, southwest Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms this afternoon and evening will produce very
heavy rain which may result in localized flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms will again develop on Sunday through Sunday evening
and may produce damaging winds as well as very heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ004>006-VAZ019-020-022>024-032>035-043>047-058-059-111815-
Stokes-Rockingham-Caswell-Alleghany VA-Bath-Roanoke-Botetourt-
Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-
Campbell-Appomattox-Buckingham-Halifax-Charlotte-
203 PM EDT Sat Jul 10 2021

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia, south central Virginia, southwest Virginia and
west central Virginia.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 10, 3:32 PM EDT, 4 hours 20 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
332 PM EDT Sat Jul 10 2021

VAZ011-WVZ042>044-102015-
Giles-Mercer-Summers-Monroe-
332 PM EDT Sat Jul 10 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN
GILES...SUMMERS...NORTHEASTERN MERCER AND WESTERN MONROE COUNTIES...

At 332 PM EDT, a strong thunderstorm was located over Camp Creek,
moving east at 35 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Hinton...
Athens...
Peterstown...
Camp Creek...
Pipestem...
Buck...
and Flat Top.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

LAT...LON 3771 8059 3741 8055 3739 8118 3758 8120
      3760 8114 3759 8109 3761 8106 3763 8107
      3765 8104 3768 8090 3767 8090 3769 8088
      3773 8066
TIME...MOT...LOC 1932Z 264DEG 32KT 3749 8107

KK
Special weather statement, Jul 10, 4:03 PM EDT, 3 hours 49 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
403 PM EDT Sat Jul 10 2021

VAZ011-018-019-WVZ044-507-102100-
Giles-Craig-Alleghany-Eastern Greenbrier-Monroe-
403 PM EDT Sat Jul 10 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
SOUTHWESTERN ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA...GILES AND
CRAIG COUNTIES IN SOUTHWESTERN VIRGINIA...SOUTH CENTRAL GREENBRIER
AND MONROE COUNTIES IN SOUTHEASTERN WEST VIRGINIA...

At 403 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Lewisburg Airport to near Lindside to
Chapel. Movement was northeast at 55 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Alleghany...
Lewisburg...
Pearisburg...
White Sulphur Springs...
Narrows...
Ronceverte...
and Pembroke.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3770 7993 3764 8003 3760 8001 3738 8019
      3734 8026 3737 8033 3728 8050 3719 8078
      3715 8085 3717 8088 3718 8086 3719 8087
      3718 8090 3725 8097 3740 8076 3792 8038
TIME...MOT...LOC 2003Z 244DEG 46KT 3788 8037 3743 8070 3727 8091

RAB
Special weather statement, Jul 10, 4:42 PM EDT, 3 hours 10 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
442 PM EDT Sat Jul 10 2021

VAZ011>019-022-023-WVZ044-102145-
Botetourt-Giles-Grayson-Pulaski-Wythe-Floyd-Montgomery-Craig-Roanoke-
Carroll-Alleghany-Monroe-
442 PM EDT Sat Jul 10 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
PULASKI...CRAIG...GILES...FLOYD AND CARROLL COUNTIES IN SOUTHWESTERN
VIRGINIA...BOTETOURT...ROANOKE AND ALLEGHANY COUNTIES IN WEST CENTRAL
VIRGINIA...SOUTHEASTERN WYTHE...GRAYSON...MONTGOMERY COUNTIES IN
SOUTHWESTERN VIRGINIA AND MONROE COUNTIES IN SOUTHEASTERN WEST
VIRGINIA...THE CITY OF COVINGTON...THE CITY OF SALEM...THE CITY OF
RADFORD...THE CITY OF ROANOKE AND THE CITY OF GALAX...

At 442 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Oriskany to near Pilot to near Flatridge.
Movement was southeast at 45 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
Roanoke...
Blacksburg...
Salem...
Christiansburg...
Radford...
Pulaski...
and Vinton.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3696 8082 3711 8093 3718 8086 3727 8101
      3735 8085 3773 8066 3769 8030 3796 8000
      3786 7961 3776 7967 3768 7995 3747 7958
      3740 7981 3716 7992 3715 8011 3695 8014
      3665 8049 3666 8059 3656 8061 3659 8168
TIME...MOT...LOC 2042Z 313DEG 37KT 3761 8000 3704 8043 3669 8129

RAB
Local storm report, Jul 10, 6:57 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
657 PM EDT SAT JUL 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 PM     TSTM WND GST     3 N SILVERSTONE         36.34N 81.74W
07/10/2021  M50 MPH          WATAUGA            NC   PUBLIC

&&

EST
Local storm report, Jul 10, 7:51 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
751 PM EDT SAT JUL 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     JEWELL RIDGE            37.18N 81.80W
07/10/2021                   TAZEWELL           VA   911 CALL CENTER

            SEVERAL TREES DOWN IN JEWELL RIDGE.

&&
Special weather statement, Jul 10, 7:52 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
752 PM EDT Sat Jul 10 2021

VAZ012-013-110030-
Pulaski-Wythe-
752 PM EDT Sat Jul 10 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN PULASKI AND EAST
CENTRAL WYTHE COUNTIES...

At 752 PM EDT, a strong thunderstorm was located over Patterson. The
storm is nearly stationary.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Patterson...
Allisonia...
Grahams Forge...
and Draper.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3704 8083 3695 8059 3694 8060 3694 8063
      3691 8066 3691 8068 3690 8068 3685 8084
      3685 8086 3689 8092
TIME...MOT...LOC 2352Z 210DEG 4KT 3690 8080

RAB

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 1:49 PM EDTSpecial Weather StatementRNKCity of Galax26 min
Jul 10, 1:51 PM EDTSpecial Weather StatementRNKSmyth24 min
Jul 10, 2:30 PM EDTSpecial Weather StatementRNKPatrick45 min
Jul 10, 2:36 PM EDTSpecial Weather StatementRNKBland, Tazewell39 min
Jul 10, 3:18 PM EDTSpecial Weather StatementRNKBland42 min
Jul 10, 4:03 PM EDTSpecial Weather StatementRNKCraig, Giles57 min
Jul 10, 4:42 PM EDTSpecial Weather StatementRNKAlleghany, Botetourt, Carroll, Craig, Floyd, Giles and 9 more63 min
Jul 10, 4:49 PM EDTAreal Flood AdvisoryRNKCraig, Floyd, Giles, Montgomery, Pulaski, Roanoke and 1 more2 hr
Jul 10, 4:57 PM EDTFlash Flood WarningRNKMontgomery, City of Radford53 min
Jul 10, 5:05 PM EDTSevere Thunderstorm WarningRNKTazewell55 min
Jul 10, 5:18 PM EDTAreal Flood AdvisoryRNKRoanoke, City of Salem101 min
Jul 10, 5:25 PM EDTAreal Flood AdvisoryRNKBotetourt, Craig, Roanoke95 min
Jul 10, 5:48 PM EDTAreal Flood AdvisoryRNKBedford, Botetourt, Roanoke, City of Roanoke117 min
Jul 10, 6:16 PM EDTSevere Thunderstorm WarningRNKBedford59 min
Jul 10, 6:46 PM EDTFlash Flood WarningRNKBedford2 hr
Jul 10, 7:12 PM EDTAreal Flood WarningRNKBland, Carroll, Grayson, Pulaski, Smyth, Tazewell and 1 more3 hr
Jul 10, 6:49 PM EDTSevere Thunderstorm WarningRNKAshe, Watauga45 min
Jul 10, 2:52 PM EDTSpecial Weather StatementRNKMercer, Summers38 min
Jul 10, 3:07 PM EDTSpecial Weather StatementRNKGreenbrier38 min
Jul 10, 3:32 PM EDTSpecial Weather StatementRNKMercer, Summers43 min

Nearby

Special Weather Statements in Virginia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.